EconPapers    
Economics at your fingertips  
 

Sustainable Asset Growth and the Accounting Rate of Return in Not-For-Profit Organizations: Theory and Evidence

Gerard Wedig and Soonman Kwon

International Journal of the Economics of Business, 1995, vol. 2, issue 3, 367-391

Abstract: Parties needing to monitor the financial performance of not-for-profit (NFP) organizations have traditionally relied upon financial ratios of accounting data. This practice can lead to misleading inferences about profitability in relation to organizational needs, since accounting rates of return are potentially poor proxies for economic rates of return. In this paper we show how to compensate for the imprecision of the accounting rate of return through the use of a simple interpretive rule based on the finding that accounting and economic rates of return are on the same side of the growth rate. According to our rule, the accounting rate of return must exceed the asset growth rate in order to sustain growth with internally-generated cash flow. Logistic regressions are used to test the rule's ability to predict sustainable asset growth in a sample of NFP hospitals. The findings not only validate the rule, but also show that the rule exploits all usable information contained in the accounting rate of return

Keywords: Accounting rate of return; Economic rate of return; Growth, Not-for-profit, JEL classifications: G30, L31, M40, (search for similar items in EconPapers)
Date: 1995
References: View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.tandfonline.com/10.1080/758538012 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:ijecbs:v:2:y:1995:i:3:p:367-391

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/CIJB20

DOI: 10.1080/758538012

Access Statistics for this article

International Journal of the Economics of Business is currently edited by Eleanor Morgan

More articles in International Journal of the Economics of Business from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2025-03-20
Handle: RePEc:taf:ijecbs:v:2:y:1995:i:3:p:367-391